Question: I’ve been taking 4 Aleve (Naproxen) a day from my doctor’s suggestion to releive arthritic pain in my hips and knees. But the pain seems to have gotten worse over these last 2 months. The pain at night keeps me awake. I am thinking I should stop taking them. Is there a backlash from these over-the-counter pain relievers?
Larry’s Response: There are no known negative consequences to stopping that drug. The good news is that you will probably feel better in other areas when you stop taking it.
Regarding the pain, I would strongly suggest seeking out a good acupuncturist. Yes, I know that most doctors would think I’m a nut or unprofessional. However, I have personal experience with someone who has done a lot to help me and others. My practitioner also offers some interesting Chinese herbal products. I used them for a few weeks and when the pain stopped (after just a few visits) I stopped taking the herbs. I return for a “touch-up” every year or so.
Another approach is prolotherapy. It involves injecting non-drug solutions into the painful joints. I’ve also had that experience. It isn’t bad. It helped, but not as much as the acupuncture.
If you are looking for an alternative to oral pain relievers, there is always the transdermal option.